Winter Storm, Garza
- When
- December 22, 6:00 AM CST to 4:00 PM CST
- Where
- Garza forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Crosby county (Crosbyton): 3 to 4 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Widespread snowfall occurred across the South Plains of West Texas on the first full day of winter as a strong upper level storm system collided with a southward moving arctic airmass.Snowfall Totals: Four (4) inches and greater support Winter Storm criteria for this part of Texas.County (City)Lynn county (Tahoka): 5 to 6 inches.Garza county (Post): 5 inches.Terry county (Brownfield): 4 to 5 inches.Stonewall county (Aspermont): 3 to 4 inches.Yoakum county (Plains): 4 inches.Lubbock county (Ransom Canyon): 3 to 4 inches.Crosby county (Crosbyton): 3 to 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 22, 4:10 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 410 AM CST WED DEC 22 2004 .SHORT TERM... UPPER LEVEL DISTURBANCE CURRENTLY MOVING INTO WESTERN NEW MEXICO WILL CONTINUE TO BRING DECENT LIFT UP OVER ARCTIC AIR AT THE SURFACE. SNOW HAS BEEN THE HEAVIEST ACROSS THE SOUTHERN HALF OF THE CWA SO FAR BUT ACCUMULATIONS HAVE OCCURRED ACROSS MOST LOCATIONS ON THE CAPROCK. STILL A LITTLE BIT OF DRY AIR OUT EAST TO OVERCOME BEFORE SNOW BEGINS TO REACH THE GROUND. SATELLITE IMAGERY INDICATES SOME ENHANCEMENT TO THE CLOUD TOPS OVER SOUTHEAST NEW MEXICO SO EXPECT THE MODERATE TO HEAVY SNOWFALL TO CONTINUE FOR A FEW MORE HOURS. THE HEAVIEST SNOW SHOULD OCCUR FROM NOW THROUGH AROUND NOON THEN GRADUALLY TAPER OFF TO FLURRIES FROM WEST TO EAST THROUGH THE AFTERNOON. HAVE EXPANDED THE WARNING TO COVER MUCH OF THE CWA. BELIEVE 3 TO 5 INCHES SEEMS REASONABLE WITH 6+ POSSIBLE ALONG AND SOUTH OF A PLAINS TO LUBBOCK TO GUTHRIE LINE. HOWEVER SEEING ENHANCEMENT IN THE RADAR DATA ASSOCIATED WITH SOME FRONTOGENETIC FORCING AND THE LIFT WITH THE UPPER WAVE. THIS ENHANCED AREA COULD ALSO PRODUCE 6+ IN A FEW LOCATIONS. NORTHEAST WINDS MAY ALSO CONTRIBUTE TO AREAS OF BLOWING AND DRIFTING SNOW. VISIBILITIES MAY DROP BELOW 1 MILE AT TIMES. WIND CHILL READINGS WILL ALSO REMAIN IN THE TEENS AND SINGLE DIGITS FOR MUCH OF THE DAY. TEMPERATURES SHOULD REMAIN FAIRLY STEADY THROUGH THE DAY WITH FLUCTUATIONS UP OR DOWN DEPENDING ON THE SNOWFALL INTENSITY. LOWS TONIGHT WILL BE TRICK WITH THE FRESH SNOWPACK AND SOME INDICATION OF WINDS TURNING BACK TO THE SOUTH TOWARDS MORNING. THE BIG QUESTION IS CAN WE BREAK THE CLOUD COVER UP ENOUGH TO RADIATE? FOR NOW HAVE TRENDED TOWARDS THE COOL SIDE OF GUIDANCE ANTICIPATING SOME CLEARING. WILL HAVE TO WATCH FOR SOME FOG AND LOW CLOUDS RETURNING IF WINDS DO SHIFT TO A SOUTHERLY DIRECTION AS QUICK AS THE ETA INDICATES. .LONG TERM... NO MAJOR CHANGES MADE TO PREVIOUS FORECAST. MODELS CONTINUE TO SHOW A STRONG SHORTWAVE DIVING SOUTH FROM THE PACIFIC NORTHWEST TOWARD THE GREAT BASIN BY THURSDAY MORNING AND INTO SOUTHERN ARIZONA BY THURSDAY EVENING WITH A SHARP TROUGH EXTENDING FROM THE GREAT LAKES SOUTHWEST TO THIS SHORTWAVE. ETA IS MUCH FASTER ON MOVING THIS FEATURE EASTWARD...PUSHING IT EAST OF FORECAST AREA BY FRIDAY MORNING. OTHER MODELS IN GOOD AGREEMENT WITH DEVELOPMENT OF A CUT-OFF LOW OVER SOUTHERN ARIZONA BY THURSDAY AFTERNOON...WITH LOW THEN CONTINUING TO MOVE SOUTHEAST INTO NORTHERN MEXICO...TO SOUTH OF THE NEW MEXICO BOOT HEEL BY NOON FRIDAY AND JUST SOUTH OF THE BIG BEND FRIDAY EVENING. AS GFS HAS BEEN MORE CONSISTENT WITH THIS AND IN GOOD AGREEMENT WITH OTHER MODELS WILL FOLLOW ITS SOLUTION. ANOTHER SHOT OF ARCTIC AIR TO MOVE INTO THE REGION ON THURSDAY AND WITH TROUGH MOVING TOWARD THE REGION FROM THE WEST WILL CONTINUE CHANCE TO SLIGHT CHANCE OF PRECIPITATION FOR THURSDAY AND THURSDAY NIGHT. EXPECT PRECIPITATION TO BE LIGHT AS UPPER LOW TO REMAIN WELL SOUTH OF FORECAST AREA. WARMER FOR THE WEEKEND AS WEAK UPPER LEVEL RIDGE MOVES EAST ACROSS THE AREA. MODELS DIFFER WITH SPEED AND STRENGTH OF NEXT SYSTEM DROPPING SOUTH ACROSS THE WESTERN CONUS. GFS FASTER WITH LOW NEAR THE CALIFORNIA/ARIZONA BORDER MONDAY NIGHT WHILE THE ECMWF...UKMET AND CANADIAN KEEP STRONGER LOW OFF THE CALIFORNIA COAST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 24 13 19 7 / 100 20 30 20 TULIA 26 14 19 8 / 100 20 30 20 PLAINVIEW 27 14 20 9 / 100 20 30 20 LEVELLAND 28 16 20 11 / 100 20 30 20 LUBBOCK 28 13 20 11 / 100 20 20 20 BROWNFIELD 28 15 20 11 / 100 20 30 20 CHILDRESS 28 14 19 10 / 100 20 20 20 SPUR 28 15 21 11 / 100 20 20 20 ASPERMONT 29 14 22 12 / 100 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TODAY TXZ021>024-027>030-033>038-039-044 SNOW ADVISORY TODAY TXZ025-026-031-032. && 18/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST WED DEC 22 2004 TXZ021>044-231200- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 600 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... WINTER WEATHER AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING SNOW FALL ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS MORNING THROUGH THIS AFTERNOON. TOTAL SNOW ACCUMULATIONS OF UP TO 6 INCHES MAY OCCUR. FOR FURTHER DETAILS PLEASE REFER TO THE WINTER STORM WARNING AND SNOW ADVISORY ISSUED BY THIS OFFICE AT 403 AM. .DAYS TWO THROUGH SEVEN... ANOTHER UPPER LEVEL STORM SYSTEM TO APPROACH THE REGION THURSDAY... MOVING OVER THE COLD AIR IN PLACE OVER THE SOUTH PLAINS. THIS WILL AID IN PRODUCING LIGHT SNOW ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 1 INCH.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429644, 5429645, 5429646, 5429647, 5429648, 5429649, 5430724.